Resident Rounds. Part III B: Tumor Necrosis Factor-α Antagonists and Alopecia Areata: A Class-Wide Adverse Effect

June 2013 | Volume 12 | Issue 6 | Feature | 713 | Copyright © 2013

James L. Griffith MS,a Johnathan J. Ledet MD,b Boni E. Elewski MDb

aSchool of Medicine, University of Mississippi, Jackson, MS bDepartment of Dermatology, University of Alabama at Birmingham, Birmingham, AL

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE

TA 50-year-old Caucasian male with a history of type II diabetes mellitus, gout, psoriasis and psoriatic arthritis presented for patchy hair loss during treatment with etanercept. Prior to etanercept therapy, trials of sulfasalazine, methotrexate, and oral prednisone in conjunction with topical corticosteroids yielded suboptimal therapeutic control. Although his psoriasis improved with etanercept, localized and sharply demarcated, circular patches of hair loss involving his frontal and parietal scalp along with midline beard began occurring nine months following the initiation of etanercept. The base of these lesions was smooth, and showed no signs of scarring or atrophy. Despite changing to another tumor necrosis factor- α (TNF- α ) inhibitor, adalimumab, for better psoriatic arthritis management and topical application of 0.05% fluocinonide gel and 0.05% desonide cream to the scalp and beard, respectively, his hair loss continued to progressively enlarge to near-complete alopecia universalis (Figure 1, 2). Four months following the discontinuation of all TNF- α inhibitors, his alopecia persists. The patient has no personal or family history of alopecia areata. His other medications include liraglutide, insulin glargine, glipizide, metformin, fenofibrate, and simvastatin.

DISCUSSION

Alopecia areata (AA) is a non-scarring alopecia that typically presents as well-circumscribed, circular patches of hair loss primarily distributed on scalp. It commonly arises in association with other autoimmune conditions. Histologically, AA is characterized by perifollicular lymphocytic, macrophage, and Langerhan cell infiltrate, primarily devoid of eosinophils, amidst a background of degenerative hair follicles.1 Although the underlying pathophysiology of is unknown, AA’s development is postulated to be an autoimmune response of CD4+ and CD8+ to bulbar auto-antigens, which results in the destruction of hair follicles.2

Despite being very effective in the treatment of several autoimmune diseases such as inflammatory bowel disease, psoriasis, and rheumatoid arthritis, TNF-α antagonists have yielded dismal results in the management of AA. While the proinflammatory cytokine, TNF-α, inhibits hair growth in-vitro,3 clinical trials employing a TNF-α inhibitor, etanercept, failed to demonstrate a beneficial role in the course of alopecia areata.4 A few of these patients even experienced further escalation of AA during treatment.

With the addition of our patient, approximately thirty-four cases of TNF-α linked AA are documented in the literature. These cases involve all four TNF-α antagonists (adalimumab, certolizumab pegol, etanercept, and infliximab) and eruptions in both patients with and without a previous personal or family history of AA.5-8 To our knowledge, this report is the first case of TNF-α antagonist induced AA continuing and progressing beyond the

table 1

↑ back to top


  • 1
  • 2

Related Articles